For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Crying...Crying...Crying Go to previous topic Go to next topic Go to higher level

By Cathy On 2017.10.27 07:48
My PWP was diagnosed in 2013, but had demonstrated symptoms since 2008. He is 69 years old and has become an emotional wreck. I know he is in constant pain; doesn't sleep well, but he cries all the time. He has the appearance of a baby in distress, especially when he sees family or friends. As soon as they enter our home, he starts crying. We can see them out of our home too and he still cries. He cries with me alone; he cries when hes at the doctors office..He cries when he's alone. Have any of you experienced this with your PWP and do you have any suggestions. This is my first post and was HAPPY to find somewhere to find help. Parkinson's is so difficult for all of us..those that have it and us that take care of them.

By LOHENGR1N On 2017.10.27 08:52
Hi Cathy, glad you found us and welcome to the forum. Sounds to me like something else is going on it could be medicinally related. Has he had any change in medication in the last six months or so? What does the Doctor say about it. (you mentioned he cry's at the doctors office) It sounds like Pseudobulbar Affect. Check it out and see if it fits and bring it to the Doctors attention, if that is the problem it is treatable and so is if it's a side-effect of the medications. Others will answer to try to help. Hope this helps a bit and again welcome to the forum.

By Cathy On 2017.10.27 10:01
Thank you. No meds changed. I will discuss with his Dr the possibility of PA that you suggested. He is not the best at taking new meds, but hopefully we can find something to help.

By jcoff012 On 2017.10.28 13:18
Hi, Cathy,

One of the symptoms of depression is uncontrollable sadness and crying. PWP very often are depressed and many times cannot verbalize it. I am far from a doctor, but our oldest daughter was diagnosed as having depression and for two years went to counseling and was prescribed antidepressants. She is off the meds and doing well now. I have no idea if this is a factor or even a cause, but like Al says, talk to his neuro for help. Don’t wait til your next appointment...call now. Both of your qualities of life are at stake here. Good luck and let us know. Hugs, Jane

By VioletV On 2017.10.28 17:25
Cathy,
What a difficult situation you have described. I concur with others who have already posted. Please make sure that your husband has seen a Parkinson's expert - a Movement Disorders Specialist, along with others who can assess this terrible distress. In all my reading of people's postings about PD I have never encountered such suffering. I hope that you are able to find help for him and for you. And please stick with this forum. There are many compassionate people here who welcome your giving voice to what you are experiencing.

VV

By Claire On 2018.03.02 20:43
Hi Cathy,
I’m new to forum. My PWP doesn’t have Pseudobulbar Affect (PBA) but I do due to my own neurological condition. I have included some of my research. Hope it helps. It is hard for others to understand when I cry for seemingly no reason.
Pseudobulbar affect (PBA)

From Mayo Clinic

Pseudobulbar affect (PBA) is a condition that’s characterized by episodes of sudden uncontrollable and inappropriate laughing or crying. Pseudobulbar affect typically occurs in people with certain neurological conditions or injuries, which might affect the way the brain controls emotion.

If you have pseudobulbar affect you'll experience emotions normally, but you'll sometimes express them in an exaggerated or inappropriate way. As a result, the condition can be embarrassing and disruptive to your daily life.

Pseudobulbar affect often goes undiagnosed or is mistaken for mood disorders. Once diagnosed, however, pseudobulbar affect can be managed with medication.

Neurology Now
February-march 2012 Volume 8(1) p 26–29
Gordon, Debra M.S.

PBA is not a disease in and of itself but the result of brain changes from other neurologic diseases, such as amyotrophic lateral sclerosis (ALS, or Lou Gehrig's disease), multiple sclerosis (MS), Alzheimer's disease, stroke, traumatic brain injury, and Parkinson's disease. Symptoms include inappropriate, uncontrollable crying and, less often, laughing. People with PBA may also express inappropriate anger and frustration.

Researchers don't know exactly what causes PBA, but they suspect it's related to some disconnect between the brain stem—the oldest part of the brain, where our emotions originate—and the frontotemporal lobes, the part of the brain that determines how we express those emotions. Current theories also link the condition to abnormalities related to the neurotransmitter glutamate, which plays a role in how brain cells communicate, says neurologist Robert Miller, M.D., of California Pacific Medical Center in Sacramento, CA, and an AAN Fellow.

By greyeyed123 On 2018.03.02 23:50
Cathy,

Sounds like your experience may not be strictly similar to my mom's, but for what it's worth...

Mom has had crying episodes--and longer periods where it was a bigger problem--but it has usually been connected to med changes.

She has been on 120mg of Cymbalta/duloxetine (antidepressant) for a very long time (several years before her PD diagnosis in 2010, if my memory serves). It seems to have largely helped her depression, some of her pain, and some of her anxiety.

Other changes that caused severe emotion problems:

Mirapex seemed to make her believe the floor was vibrating, and also had several outbursts while on it, although she was only on it a few days and was having other issues at the time, so I'm not sure if this was the culprit.

Being taken off 300mg Lyrica cold turkey.

She stopped taking her clonazepam shortly after that (severe withdrawals).

Replacing it with lorazepam via ER and primary care dr.

Weaning off the lorazepam (weaning too fast caused severe emotional problems).

Trying a cross taper off her Cymbalta/duloxetine and onto nortriptyline (her neuro thought it might help with her pain, which it didn't). She had some severe outbursts during this period. Strangely she could be ok for most of the day, then around 4pm begin screaming and crying in anxiety and pain for the rest of the day.

Right now I'm continuing a very slow taper off her lorazepam (I'm using a water taper, and at this point my goal is to reduce her by 1/2 a mg over 100 days--we're down to 1.75 mg a day right now). Even at this slow pace, I can tell she's improving a lot.

I do think certain med changes caused her emotional problems related to PD to surface and become aggravated--ie, that they weren't solely "side effects" or "withdrawal" symptoms.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you